| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Week of December 1, 2003

    Question: What causes low serotonin in the brain? What are the symptoms? Are there any treatments available? Does it make a person moody, depressed and withdrawn?    Dr. Pies' Answer


    Question: I am a patient and have taken the MMPI-2 and MCMI-III tests. I've heard it's best to wait six months before taking the tests again. Are there any guidelines documented that specify the length of time one must wait before repeating the tests? Would the results be suspect if the tests were repeated within only a month?    Dr. Pies' Answer


    Question: I have a 35-year-old female patient with dysthymia and chronic fatigue syndrome. Her progress has been slow; she's unable to return to work after 6 months. As part of her workup, she was evaluated for allergies and it was found she is allergic to serotonin. Can you be allergic to serotonin? What treatment strategies would you recommend?    Dr. Pies' Answer


    Question: I have a 24-year-old patient. She presented with acute psychosis for one month. She had been psychotic before and used Isotretinoin for 7-8 years. One to two weeks prior to the psychosis, she complained of severe headaches. Her cerebrospinal fluid (CSF) pressure is 22/22, others are within normal limits. Her Magnetic Resonance Image (MRI) showed mesial temporal sclerosis. Do you think that Isotretinoin is associated with psychotic symptoms in this patient or temporal lobe epilepsy (TLE) itself?    Dr. Pies' Answer


    Question: I was diagnosed with bipolar disorder about 2 years ago and was put on lithium. I felt good on lithium but my current doctor believes that in time my kidneys will be damaged. He changed my medication to depakote and I am still somewhat depressed. Is this true about lithium? If my blood levels on lithium are always normal, could it still damage my kidneys in several years?    Dr. Pies' Answer


December 2003
Disclaimer Back to Ask the Expert